Hormonal meltdown after first Zoladex injection

Hi everyone,

I had my first Laparoscopy and Hysteroscopy on 15th October and severe widespread Endo and adhesions was confirmed (2 nodules removed), along with Adenomyosis. I was diagnosed with PCOS 5 years ago. When the consultant came around after the surgery she said that my options were to try hormone treatment or opt for a hysterectomy. At 38 years old and with two teenage children, I had already made up my mind that I would go straight for the hysterectomy if it was offered. The past few years have been the worst of my life and I just want to get some kind of normality back. She said to think about it but I told her I was certain.

I went for my 6 week post op check last Thursday to find that she has gone full circle and said that I had to have 6 months worth of Zoladex injections and if they didn't work then she wouldn't be doing the hysterectomy as there would be no point. I had my first injection there and then and left the appointment feeling extremely dejected. Whilst I appreciate that a hysterectomy does not cure Endo, I was told that it is the only way of curing Adenomyosis.

For many months now the level of pain and bleeding has been horrendous, and I have ovulation bleeds and pain too. I am so exhausted that I can barely function and actually fell asleep at the wheel taking my son to college last week. As a single mother I have to work full time to support us but my performance at work has dropped to the point that I am now under review. I have only been in my job for 2 years so my sick pay package is very low and I cannot afford to take time off sick.

Today has been a horrendous day for me and I have spent it crying and feeling helpless. The housework is piling up around me as by the time Ive done a full week at work, I'm so exhausted that I cant manage it. Im fed up of being so exhausted and in constant pain and feel like such a useless mother most of the time as Im always ill.

Im really hoping that this is just a reaction to the first injection of Zoladex and that it will improve with further treatments.

I am trying to be positive and think of those whose lives are so much harder and more difficult than mine but at the moment my hormones have got a mind of their own and I seem to be full of self pity. Has anyone else experienced this after Zoladex injections and if so, did it improve the more treatments you had?

I already suffer from extreme depression and had a breakdown 8 years ago. Ive been on a high dose of medication since then, which has helped but I cant face feeling like this on top of everything else.

Thanks for listening to my moan.

7 Replies

  • Hi,

    I found at the beginning of Zoladex treatment my moods went out of control, one minute crying, the next really angry. It scared me because like you I have suffered from depression and had been able to be off of medication for it for a few years. Luckily my GP was great I went back on some mild antidepressants and it got me through the early months of treatment. For me it did get better, I'm off the antidepressants and am now just about to have my 9th jab. I still have days that I find myself crying but, with all that is happening with my health, I try to take those moments to get it all out and let myself be sad for a moment and think that helps me.

    Don't be so hard on yourself, give your body time to adjust. You are having to deal with a lot at the moment and I think unfortunately Zoladex for some of us magnifies our weaknesses but for me it was worth sticking with as it has had a positive affect on my endo.

    Take care


  • I would talk to your employer to explain the situation and tell them it's temporary. they have a duty of care to support you.

    also if you have worked there over two years you can take them to a tribunal if you get unfairly dismissed.

    You have right's and I would plan a word with your boss.

    I've not had this injection. but more giving feedback on work situation.

    Try and give yourself time to adjust,sounds like your doing a lot. who cares if housework isn't done. it can wait. get yourself resting first.

    hugs. hope my comment was of some help jo xxxx

  • Hi, I'm now on my 4th injection and I feel better than I have done for a long time, but the first month was hell. Hang in there it does get better. After the first one your body tends to produce mor oestrogen to compensate before it shuts down. Once its settled things should improve. Take care and don't be too hard on yourself. It's a tough time but you will get through it.

  • I've never been offered zoladex, I don't even know what it is! I'm on primolut N and anti depressants and feel a little better than I've felt in years. My job have absolutely no understanding whatsoever and don't pay sick pay so have recently lost a hell of a lot of money due to, yet another op to remove endo and having the mirena coil fitted. I try talking to those close to me about it but am constantly met with, stop whinging and get on with it. If I take anymore time off work I'll be sacked. I'm so happy that you have kids, a joy I'll never experience, but I work with animals and they're all my babies. Things are getting slightly better with the medication I'm on now, but there's no easy road with any of this!

  • I think that was very wrong off them to put you on the spot like that and I would Persue a complaint (when your feeling strong enough)

    Your only option now is to ride out this injection then ask for a referral to another gyni whom is prepared to do a hysterectomy.

    What area do you live in? I'll see if I can get any information on surgeons locally to you whom may be more helpful and sympathetic.

    Sharon (fellow sufferer) x

  • From a health care student practioner point of view you are not "your endo" you are a whole human being, and your consultants/GP/health care provider should consider you "whole". Please explain your struggles at work and home - they should take this into consideration with your treatment options.

    Could your children help you out more at home as they are teenagers now, any housework and home making lessons now, will help them when they leave home and have families of their own. You are a family unit and if one "man" is down the team doesn't function anywhere near as well.

    All support each other if you can.

    Good luck and best wishes.

  • I just want to give you a massive hug!!

    It is hard going to make sure everone else is ok, make sure you go to work, feed your family, look after your children and put yourself on the last place.

    Do you have people close to you that can help you with anything? I know it is hard asking for help, but sometimes you need too. You are not moaning, you are in a negative spiral and have to try to get yourself out of it.

    Did you ever heard of CBT? This can help with thoughts, behaviour and physical problems. As well mindfullness can maybe be helpfull, but the biggest thing i think is that you have the feeling that surgeon didnt take you seriously about surgery and put you on injection instead.

    Go back to surgeon/gp, discuss what you would like, why and how you feel at the moment. You cant live like this that other people decide what is best for you. I can understand you feel deflated, sad, misunderstood and angry. I would feel the same.

    I wish you all the best!!!


You may also like...